Minnesota, 2007

Winter Storm in Minnesota, December 22 to 24, 2007

December 22 to 24, 2007 · NWS ARX · 2 events in 2 counties and zones

A winter storm moved from the southern Plains into the western Great Lakes during the weekend of December 22-23. In southeast Minnesota, this was the second high impact storm of the month, producing heavy snow and strong winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm moved from the southern Plains into the western Great Lakes during the weekend of December 22-23. In southeast Minnesota, this was the second high impact storm of the month, producing heavy snow and strong winds. Highest snow accumulations were near the Mississippi River and ranged between 6 and 10 inches. Specific reports from weather observers included 9.3 inches near Reno (Houston County), 9.0 inches at Winona (Winona County) and 8.3 inches at Spring Grove (Houston County). Strong northwest wind gusts of 40 to 45 mph were common, with a few locations reaching around 50 mph. This caused blowing snow, which produced whiteout conditions.

The strongest winds were closer to Interstate 35 with gusts of 52 mph at Dexter, MN (Mower County) and 51 mph at Kasson, MN (Dodge County). Rochester, MN recorded a gust of 49 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 22, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 22, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CST SAT DEC 22 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY

ALL FOCUS IS ON THE AFFECTS OF MAJOR WINTER STORM ON THE AREA
THROUGH SUNDAY.

DATA ANALYSIS THIS AFTERNOON HAS A SURFACE LOW OVER WESTERN LAKE
SUPERIOR WITH A COLD FRONT EXTENDING SOUTH THROUGH WESTERN
WI/EASTERN IA...AND THEN EVENTUALLY HOOKING UP WITH A DEEPENING LOW
OVER EASTERN OK. DEFORMATION -SN FROM NORTHERN LOW HAS LIFTED WELL
NORTH OF THE AREA WHILE AN EXPANDING AREA OF LIGHT TO MODERATE SNOW
WAS MOVING NORTHEAST INTO SOUTHERN IA IN LIFT AHEAD OF THE OKLAHOMA
LOW. MEANWHILE...A GOOD FEED OF ARCTIC ORIGIN AIR WAS ADVECTING INTO
THE UPPER MIDWEST BEHIND THE COLD FRONT OVER WESTERN WI. A RATHER
SHARP WEST TO EAST TEMPERATURE GRADIENT WAS IN PLACE ACROSS THE
FRONTAL BOUNDARY AND FORECAST AREA...RANGING FROM THE MID 30S AHEAD
OF THE FRONT...TO MID 20S BEHIND THE FRONT ACROSS SOUTHEAST
MN/NORTHEAST IA. IN ADDITION...NORTHWEST WINDS HAVE KICKED IN WITH
FERVOR BEHIND THE FRONT WITH GUSTS AROUND 25KT AT DODGE CENTER.
FURTHER UPSTREAM ACROSS WESTERN MN AND THE DAKOTAS...TEMPERATURES
WERE FALLING INTO THE SINGLE DIGITS.

12Z 22DEC07 GFS AND NAM PRETTY MUCH CARBON COPIES OF EACH OTHER
THROUGH THE PERIOD WHICH LENDS TO HIGHER FORECAST CONFIDENCE.

FOR TONIGHT...THE LOW OVER OKLAHOMA WILL RAPIDLY DEEPEN AND KICK
NORTHEAST INTO WESTERN LAKE MICHIGAN BY SUNDAY 12Z THANKS TO
STRENGTHENING UPPER LEVEL JET EJECTING NORTHEAST OUT OF THE SOUTHERN
PLAINS INTO THE OHIO RIVER VALLEY. THIS BRINGS INTENSIFYING
DEFORMATION BAND SNOW ACROSS THE AREA AFTER 6 PM. NORTHWEST TO
SOUTHEAST CROSS SECTION ANALYSIS THROUGH THE FORECAST AREA REVEALS
STRONG FRONTOGENETIC FORCING SIGNAL COUPLED WITH NEG EPV IN THE
03-09Z TIME FRAME TONIGHT EAST OF THE MISSISSIPPI RIVER. STRONG
OMEGA RESPONSE THROUGH THE FAVORED -15C DENDRITIC GROWTH REGION WILL
BE EAST OF THE MISSISSIPPI RIVER...FAVORING 1-2IN/HR SNOW RATES IN
THE 03-09Z TIME FRAME. MEANWHILE...FURTHER WEST...A FAIRLY STRONG
DROP-OFF IN SPECIFIC HUMIDITY/MOISTURE WILL EXIST AND WILL THUS
LIMIT SNOWFALL AMOUNTS FURTHER WEST OF THE MISSISSIPPI RIVER. EAST
OF THE RIVER HOWEVER...SPECIFIC HUMIDITIES INCREASE INTO THE 3-5G/KG
RANGE DURING PEAK LIFT TIME. BASED ON THIS SCENARIO...HAVE BEEFED UP
SNOW AMOUNTS SOMEWHAT AS HIGHER SNOW RATES AND POSSIBLE THUNDER SNOW
IS ANTICIPATED. THE LOW WILL CONTINUE TO DEEPEN AND PIVOT OVER
CENTRAL UPPER MICHIGAN ON SUNDAY. THIS WILL CONTINUE TO ROTATE
DEFORMATION LIGHT TO MODERATE SNOW BACK ACROSS THE AREA. IN ADDITION
TO THE SNOW...VERY STRONG NORTHWEST WINDS WILL OVERSPREAD THE AREA
TONIGHT THROUGH SUNDAY ON THE BACKSIDE OF THE DEEPENING LOW. WITH
SNOW:LIQUID RATIO INCREASING INTO THE 15:1 TO 20:1 LATER TONIGHT
THROUGH TOMORROW...INCREASINGLY FLUFFY SNOW WILL BE BLOWING AROUND
QUITE A BIT.

BASED ON THE ABOVE DISCUSSION...ANTICIPATED TOTAL SNOWFALL
ACCUMULATIONS FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON WILL
RANGE FROM 1 TO 3 INCHES FROM OSAGE TO LAKE CITY...4 TO 7 INCHES
FROM OELWEIN TO WINONA...5 TO 8 INCHES FROM WAUKON THROUGH LA
CROSSE...AND 6 TO 10 INCHES FROM BOSCOBEL THROUGH
SPARTA...TOMAH...MAUSTON TOWARD NEILLSVILLE AND MEDFORD. SOME
LOCATIONS IN THE INTERSTATE 94 CORRIDOR MAY APPROACH A FOOT OF NEW
SNOW. WITH WIND GUSTS IN THE 40 TO 45 MPH RANGE THROUGH
TOMORROW...WILL KEEP WINTER STORM WARNING THROUGH MON 00Z ALONG AND
EAST OF THE MISSISSIPPI RIVER...AND GO WITH A SNOW AND BLOWING SNOW
ADVISORY FOR WABASHA/DODGE/MOWER COUNTIES IN MN...AND MITCHELL COUNTY IN
NORTHEAST IA WHERE LESSER SNOW IS ANTICIPATED.

WAS CONTEMPLATING EXTENDING WINTER STORM WARNING/SNOW AND BLOWING
SNOW ADVISORIES THROUGH SUNDAY NIGHT AS ANOTHER INCH OR TWO WILL BE
POSSIBLE BEFORE DEFORMATION BAND PUSHES EAST OF THE AREA COUPLED
WITH CONTINUED GUSTY NORTHWEST WINDS. WILL LEAVE EXPIRATION AT MON
00Z FOR NOW...BUT WILL PASS ONTO LATER SHIFTS FOR POSSIBLE
EXTENSION. ANOTHER CONCERN IS POSSIBLE NEED TO UPGRADE TO A BLIZZARD
WARNINGS EAST OF THE RIVER...BUT NOT CONFIDENT ENOUGH WE WILL HIT
CRITERIA FOR 3 HOURS OR MORE.

SOME LINGERING FLURRIES WILL BE LIKELY MONDAY AS COLD CYCLONIC FLOW
CONTINUES OVER THE AREA. BY MONDAY AFTERNOON...RIDGING BUILDS INTO
THE AREA FROM MN/IA. LOOKS QUIET THEN THROUGH TUESDAY AS THE RIDGE
CONTINUES TO BUILD OVERHEAD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
BOTH THE 00Z 22DEC07 GFS AND ECMWF ARE IN GOOD AGREEMENT WITH
OVERALL ACTIVE WEATHER PATTERN THROUGH PERIOD. BOTH MODELS IN FAIR
AGREEMENT WITH PLACEMENT OF UPPER LEVEL SHORTWAVE TROUGHS IN THE
SOUTHERN STREAM THROUGH 00Z THURSDAY. THEN...BEGIN TO DIVERGE WITH
STRENGTH AND TIMING OF SHORTWAVES TROUGH/UPPER LEVEL LOW THROUGH
REST OF THE PERIOD. 00Z SATURDAY GFS ENSEMBLE MEAN IN MUCH BETTER
AGREEMENT WITH 00Z SATURDAY ECMWF THAN GFS. ENSEMBLES INDICATE
VARIABILITY IN STRENGTH WITH THE UPPER LEVEL SHORTWAVE TROUGH AND
UPSTREAM RIDGING OVER THE EASTERN U.S. WILL LEAN CLOSER TO THE ECMWF
BASED ON BETTER AGREEMENT WITH ENSEMBLE MEAN. 00Z SATURDAY ECMWF
INDICATES UPPER LEVEL TROUGH TO DEVELOP OVER THE EASTERN ROCKY
MOUNTAINS...AND THIS WILL ALLOW SOUTHWESTERLY FLOW ALOFT TO DEVELOP
OVER THE CENTRAL U.S. THIS WILL ALLOW A SERIES OF UPPER LEVEL
SHORTWAVE TROUGH/UPPER LEVEL LOWS TO MOVE INTO THE GREAT LAKES
REGION THROUGH PERIOD. FIRST SHORTWAVE TROUGH EJECTS OUT INTO THE
CENTRAL U.S AND GREAT LAKES REGION WEDNESDAY NIGHT AND THURSDAY.
ECMWF INDICATING ENOUGH FORCING AND MOISTURE ASSOCIATED WITH
SHORTWAVE TROUGH. WILL CONTINUE WITH PRECIPITATION CHANCES WEDNESDAY
AND THURSDAY NIGHT. NEXT STRONGER SHORTWAVE TROUGH TRACKS INTO THE
REGION FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM APPEARS TO HAVE
BETTER DYNAMICS THAN FIRST SHORTWAVE TROUGH. LATER SHIFTS WILL HAVE
TO MONITOR THIS SYSTEM MORE CLOSELY. PREVIOUS FORECAST HAS GOOD
HANDLE ON PRECIP TRENDS...WILL MAKE NO CHANGES. ECMWF 850MB
TEMPERATURES RANGE FROM MINUS THREE TO MINUS NINE DEGREES CELSIUS
ACROSS FORECAST AREA THROUGH PERIOD...AND WILL CONTINUE MENTION OF
ALL SNOW ASSOCIATED WITH BOTH SHORTWAVE TROUGHS/UPPER LEVEL LOW.

&&

.AVIATION...

FOG HAS STEADILY IMPROVED AT RST/LSE TAF SITES LEAVING STRONG WINTER
STORM THE MAIN FOCUS THROUGH SUNDAY. FOR LSE...EXPECT MVFR/IFR
CEILINGS TO REMAIN OVER THE AIRPORT THROUGH EARLY EVENING WITH
PATCHY DZ AND PERHAPS FZDZ BEFORE MAIN SNOW BAND SETS UP THIS
EVENING. WHEN THIS DOES /00Z-02Z/ EXPECT VSBYS TO RAPIDLY FALL TO
IFR LEVELS. WINDS WILL STEADILY INCREASE THROUGH THE NIGHT FROM 15
TO 25KT. SNOW WILL BEGIN TO DECREASE IN INTENSITY SLOWLY AFT 08Z OR
SO...BUT STRONG WINDS WILL CONTINUE VSBY REDUCTIONS AND PROVE
DIFFICULT FOR SNOW REMOVAL. PERIODIC LIGHT SNOW AND BLOWING SNOW
EXPECTED MUCH OF SUNDAY AS WELL...THOUGH SOME IMPROVEMENT IN VSBYS
IS LIKELY TO OCCUR. FOR RST...WILL BE ON BACK EDGE OF HEAVIER
SNOWS...THUS LOWER CONFIDENCE HERE ON VSBYS/BLOWING SNOW EFFECTS.
WILL BE STRONG WINDS REGARDLESS...AND ANY SNOW THAT FALLS LIKELY TO
CAUSE GROUND DRIFTING AND SNOW REMOVAL DIFFICULTIES. EXPECT MAIN
PERIOD OF VSBY RESTRICTIONS TO OCCUR THIS EVENING INTO EARLY
OVERNIGHT...BEFORE SNOW BECOMES MUCH LIGHTER. REDUCTIONS IN VSBY MAY
COME MORE FROM BLOWING SNOW ON SUNDAY THAN FALLING SNOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR MNZ088-MNZ095-MNZ096.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM
     CST SUNDAY FOR MNZ079-MNZ086-MNZ087-MNZ094.

IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM
     CST SUNDAY FOR IAZ008.

&&

AVIATION - BINAU
SHORT TERM - DAS
LONG TERM - DTJ
Hazardous weather outlook, Dec 22, 12:14 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 PM CST SAT DEC 22 2007

IAZ008-MNZ079-086-087-094-231100-
DODGE-MITCHELL-MOWER-OLMSTED-WABASHA-
1214 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM TONIGHT THROUGH
SUNDAY AFTERNOON. AREAS OF LIGHT SNOW AND FREEZING DRIZZLE WILL
TRANSITION OVER TO SNOW THIS EVENING. WHILE THE BULK OF THE HEAVY
SNOW WILL REMAIN EAST OF THE AREA...SNOW IS STILL EXPECTED TONIGHT
INTO PORTIONS OF EARLY SUNDAY...WHICH WILL ACCUMULATE FROM 1 TO 4
INCHES. INCREASING NORTHWEST WINDS FROM 25 TO 35 MPH...COMBINED WITH
THE SNOWFALL...WILL LEAD TO DANGEROUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL BE ENDING THROUGH THE DAY ON SUNDAY...BUT THE STRONG
WINDS WILL CONTINUE INTO SUNDAY NIGHT. CONSIDERABLE BLOWING AND
DRIFTING IS EXPECTED...ESPECIALLY IN OPEN AREAS AND OVER HIGHER
TERRAIN. THE COMBINATION OF WIND AND COLD TEMPERATURES WILL KEEP WIND
CHILL READINGS IN THE TEENS BELOW ZERO SUNDAY AND SUNDAY NIGHT.

THERE WILL BE ADDITIONAL CHANCES FOR ACCUMULATING SNOWS FROM
WEDNESDAY INTO EARLY THURSDAY...AND AGAIN ON FRIDAY...AS WEAKER
SYSTEMS MOVE THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SUPPLEMENTAL WEATHER
INFORMATION...SUCH AS SNOWFALL AMOUNTS...AS WELL AS PEAK
WIND GUST SPEEDS...WOULD BE GREATLY APPRECIATED OVER THE WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ088-095-096-WIZ017-029-032>034-041>044-
053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
1214 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH SUNDAY
AFTERNOON. SNOW WILL BE ON THE INCREASE THIS EVENING...BOTH IN
INTENSITY AND COVERAGE ACROSS THE AREA. HEAVY SNOW IS LIKELY...WITH
SNOWFALL RATES FROM 1 TO 2 INCHES PER HOUR FROM TIME TO TIME...
ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THUNDERSNOW
WILL BE POSSIBLE. TRAVEL CONDITIONS WILL RAPIDLY DETERIORATE ACROSS
THE AREA THIS EVENING. SNOWFALL RATES MAY BE HIGH ENOUGH TO
EFFECTIVELY SHUT DOWN TRAVEL FOR A WHILE WHERE THE HEAVIEST SNOW
BANDS SET UP. INCREASING NORTHWEST WINDS OF 20 TO 30 MPH OVERNIGHT
WILL LEAD TO WIDESPREAD BLOWING AND DRIFTING SNOW...WITH NEAR
WHITEOUT CONDITIONS POSSIBLY DEVELOPING OVERNIGHT. TRAVEL WILL BE
DANGEROUS AS THE NIGHT WEARS ON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE MAINLY EAST OF THE MISSISSIPPI RIVER ON SUNDAY...
THOUGH PERIODS OF LIGHT SNOW WILL BE POSSIBLE ELSEWHERE. STRONG
WINDS WILL CONTINUE TO BLOW FROM THE WEST AND NORTHWEST AT 25 TO 35
MPH...AND WILL LEAD TO POOR VISIBILITIES AND SIGNIFICANT BLOWING
AND DRIFTING. TRAVEL WILL CONTINUE TO BE DANGEROUS MUCH OF SUNDAY.
TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 4 TO 8 INCHES FOR
AREAS ALONG THE MISSISSIPPI RIVER...TO 6 TO 12 INCHES FOR SOUTHWEST
WISCONSIN INTO CENTRAL WISCONSIN...WITH THE INTERSTATE 94 CORRIDOR
HAVING THE HIGHEST ACCUMULATIONS. SEE THE LATEST WINTER WEATHER
STATEMENTS FOR FURTHER DETAILS.

THERE WILL BE ADDITIONAL CHANCES FOR ACCUMULATING SNOWS FROM
WEDNESDAY INTO EARLY THURSDAY...AND AGAIN ON FRIDAY...AS WEAKER
SYSTEMS MOVE THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SUPPLEMENTAL WEATHER
INFORMATION...SUCH AS SNOWFALL AMOUNTS...AS WELL AS PEAK
WIND GUST SPEEDS...WOULD BE GREATLY APPRECIATED OVER THE WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Houston

When
December 22, 4:00 PM CST to December 24, 12:00 AM CST
Where
Houston forecast zone
Reported by
Law Enforcement
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Winter Storm, Winona

When
December 22, 4:30 PM CST to December 24, 12:00 AM CST
Where
Winona forecast zone
Reported by
Law Enforcement
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64807, 64808.